3:05 pm - 11/28/2009

How long after taking Levaquin can I take Fluconazole?

First, some context: Last Sunday I noticed my labia felt kind of sore and a little swollen. I figured I had just inadvertently irritated myself somehow and thought nothing of it. But then on Monday, the discomfort turned into burning and itching and after some googling, I feared I had my very first yeast infection. I called my doc and made an appointment for Wednesday. I suffered through more itching and burning on Tuesday along with an odorless white discharge...it was uncomfortable, yes, but not totally unbearable, so I held off on buying any creams or over the counter yeast infection treatments. My reasoning was that since this was my first ever yeast infection & the symptoms cropped up completely out of the blue, I wanted to get a confirmed diagnosis from a doctor before doing anything. I didn't want to unknowingly exacerbate the situation.

So, Wednesday comes along and my doctor does a urine test. He said that there were red blood cells (because I was due to get my period in a few days), white blood cells, and some bacteria in my urine. He said he wasn't sure if I also had a urinary tract infection, so he prescribed an antibiotic called Levaquin, 500mg, for a 3 day course and generic Fluconazole, 150mg, for my yeast infection. He didn't even mention the possible drug interactions, but luckily, I had done my own research beforehand. I had read that antibiotics can cause and/or prolong yeast infections, so I asked him about my concern. He replied that I should do the 3 day course of the Levaquin first and then afterwards, take the fluconazole pill. He said he prescribed one refill of the fluconazole just in case I still needed it.

So, I left my appointment, filled the prescription, and bought some Vagisil anti-itch wipes & cream. I took the first Levaquin pill on Wednesday & found that the wipes were all the relief I needed, so I haven't even opened the cream yet. The next day, however, I got my period. I had also read that periods can 'self-cure' yeast infections so I was actually a little excited, haha. So, I continued with the daily Levaquin dose, but didn't continue to use the wipes since the itching/burning was pretty much alleviated by my period.

That brings me up to date...I finished my Levaquin 3 day course yesterday and I'm assuming that today is the day for me to go ahead and take the fluconazole. My question is this...if I took my last dose of the antibiotic Levaquin yesterday around 7:30pm, how long should I wait today before I take the fluconazole? I just want to aviod any interactions that might counter the effect of the fluconazole. Oh, and thanks in advance! (Also, if this entry needs a cut due to length, just let me know & I'll do it!)
sarahness 28th-Nov-2009 09:08 pm (UTC)
My gut is saying it should be fine to take it any time today, but don't quote me on that.

I wish I had something more than instinct to guide you.

another_slender 28th-Nov-2009 09:49 pm (UTC)
Thanks for your comment anyway!
arularia 28th-Nov-2009 10:10 pm (UTC)
I just flipped through my pocket drug guide and it didn't list any interactions between levaquin and fluconazole. I'd say you're safe to take the fluconazole whenever you like.

Hope the UTI and YI are/will be all cleared up!
another_slender 28th-Nov-2009 11:32 pm (UTC)
thanks!
pinkdramon 29th-Nov-2009 01:09 am (UTC)
I think the doctor should have prescribed a longer course of Levaquin... I had to take it for a UTI awhile back & I had a week's worth...
But finish it all anyway.
That's a pretty standard dose of Fluconazole, 150mg.

I asked my pharmacist about the timing of antifungals + antibiotics. The pharmacist's advice was, take the oral antifungal, 3 days before the end of the antibiotics. That means, if you started taking the antibiotic today, you would take the antifungal also today. Or tomorrow. That Fluconazole should stay in your body for about 3 days.
Antibiotics usually leave the body within 24 hours of stopping use.

You already finished the antibiotic so you can take the fluconazole now if you think you still need it.

This is a little different advice than what my gynecologist's nurse told me. The nurse tells me to take the antifungals on the last day of the antibiotics.
But I don't like that nurse much & I trust my pharmacist more so I listen to him instead.
another_slender 29th-Nov-2009 03:44 am (UTC)
Yea, I don't know either...my symptoms pointed more to a yeast infection rather than a UTI, so I guess that's why he prescribed such a short course? Thanks for the information about the timing concerning antifungals & antibiotics. I'll keep it in mind for next time (though I hope there won't be a next time, hahaha).
an9ie16 29th-Nov-2009 04:13 am (UTC)
Random-ish... I took Levaquin for a bad kidney infection, I hated the way it made me feel.
2clueless 29th-Nov-2009 04:41 am (UTC)
Be careful when on Levaquin, it can inflame your ligaments. I was on it for a month to clear up a chronic sinus infection and had to be careful not to do anything that would cause more joint pain/problems.
another_slender 29th-Nov-2009 04:44 am (UTC)
Yea, I read about that only after I finished my 3 day course..but luckily, I haven't noticed any joint pain thus far.
coco1040 29th-Nov-2009 03:41 pm (UTC)
The reason I believe the anti-fungal should wait until towards the end, or the end, of the antibiotic run, is that you don't want to waste the anti-fungal while the antibiotic is still negatively impacting the natural flora.

Whenever I get an antibiotic, I get a fluconazole just in case. If I feel yeasty as a result of the antibiotic, I take the fluconazole after I'm done the antibiotics. I still have a pack sitting around, and if I get a bad YI, I'll take it.

Sounds like you can begin the fluconazole anytime.
This page was loaded Dec 22nd 2014, 12:03 pm GMT.